Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Transfus Med. 2006 Feb;16(1):69-72.

Post-transfusion purpura in a patient with HPA-1a and GPIa/IIa antibodies.

Author information

  • 1Institute for Transfusion Medicine, University Hospital Schleswig-Holstein, Campus Kiel, Kiel, Germany.

Abstract

Post-transfusion purpura is a rare bleeding disorder characterized by severe and sudden thrombocytopenia within 3-12 days after blood transfusion. Typically, preformed antibodies directed against human platelet antigens, especially HPA-1a, are associated with the clinical symptoms. A 46-year-old female presenting to the hospital with acute progressive kidney insufficiency and anaemia received two units of packed red blood cells (RBC) within 2 days. On day 7, platelet count felt from 414 to 189 x 10(9) L(-1) and 1 day later dropped to 4 x 10(9) L(-1). Four platelet concentrates were applied without success. After serological confirmation of an HPA-1a antibody, the patient was treated with intravenous gamma immunoglobulin (ivIgG), and the platelet count increased to normal values on day 17. In addition to the persisting HPA-1a alloantibody, an antibody reactive with GPIa/IIa of HPA-5a- and HPA-5b-positive platelets was detected during the acute phase of thrombocytopenia. After complete remission, the patient was transfused with four units of packed RBC from HPA-1a-negative donors, and platelet counts remained normal.

PMID:
16480442
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk